Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 24, 2017, 1:12 PM CDT for Cumberland County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 1:12 PM CDT (18:12 UTC)
- Expired
- May 24, 2017, 1:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cumberland County, KY
The radar
The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:20 PM CDT | HAIL 0.75 | Burkesville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WUUS53 KLMK 241812
SVRLMK
KYC057-241845-
/O.NEW.KLMK.SV.W.0196.170524T1812Z-170524T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
112 PM CDT WED MAY 24 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Cumberland County in south central Kentucky...
* Until 145 PM CDT
* At 112 PM CDT, a severe thunderstorm was located over Burkesville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burkesville, Leslie, Modoc, Ellington, Bow, Grider, Kettle,
Tanbark, Amandaville and Claywell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.
LAT...LON 3677 8551 3693 8533 3693 8530 3691 8526
3690 8527 3688 8525 3686 8524 3685 8523
3685 8522 3680 8523 3669 8534
TIME...MOT...LOC 1812Z 220DEG 23KT 3678 8539
HAIL...1.25IN
WIND...60MPH
$$
ZT3 follow-up statements
916
WWUS53 KLMK 241824
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
124 PM CDT WED MAY 24 2017
KYC057-241845-
/O.CON.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
124 PM CDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN CUMBERLAND COUNTY...
At 124 PM CDT, a severe thunderstorm was located near Burkesville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burkesville, Claywell, Amandaville and Bakerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.
LAT...LON 3682 8545 3693 8533 3693 8530 3691 8526
3690 8527 3688 8525 3686 8524 3685 8523
3685 8522 3680 8523 3674 8530
TIME...MOT...LOC 1824Z 220DEG 23KT 3684 8533
HAIL...1.00IN
WIND...60MPH
$$
ZT716
WWUS53 KLMK 241833
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
133 PM CDT WED MAY 24 2017
KYC057-241845-
/O.CON.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
133 PM CDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN CUMBERLAND COUNTY...
At 132 PM CDT, a severe thunderstorm was located 8 miles northeast of
Burkesville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Claywell, Amandaville and Bakerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.
LAT...LON 3687 8539 3693 8533 3693 8530 3691 8526
3690 8527 3688 8525 3686 8524 3685 8523
3685 8522 3680 8523 3678 8526
TIME...MOT...LOC 1832Z 220DEG 23KT 3688 8528
HAIL...1.00IN
WIND...60MPH
$$
ZT237
WWUS53 KLMK 241839
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
139 PM CDT WED MAY 24 2017
KYC057-241849-
/O.EXP.KLMK.SV.W.0196.000000T0000Z-170524T1845Z/
Cumberland KY-
139 PM CDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A tornado watch remains in effect until 700 PM CDT for south central
Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3687 8539 3693 8533 3693 8530 3691 8526
3690 8527 3688 8525 3686 8524 3685 8523
3685 8522 3680 8523 3678 8526
TIME...MOT...LOC 1839Z 220DEG 23KT 3690 8526
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:59 PM CDT, 13 minutes earlier.
Area forecast discussion, May 24, 12:59 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Louisville KY 159 PM EDT Wed May 24 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1155 AM EDT Wed May 24 2017 Showers have been fairly widespread for the last few hrs over central Kentucky, but a mid-level dry slot has punched in from the south and precip is eroding in between I-65 and I-75. Minimal thunder so far, but will have to watch for this dry slot to destabilize through the afternoon as a 997mb surface low over Middle Tennessee lifts NNE into the Commonwealth. Instability, or potential lack of it, will be the limiting factor in severe wx as sfc winds will be backed ahead of the low. SPC Slight Risk has expanded as far west as Paris, Lexington, and the Highway 127 corridor from Danville to Jamestown. Between the shear profile and low LCL heights, potential for brief tornadoes is certainly on the table. Potential threats are fairly well covered by the going forecast, and with categorical POPs in play, most adjustments have been a matter of precip timing. .Short Term (Now through Thursday)... Issued at 325 AM EDT Wed May 24 2017 ...Widespread Rain Today, A Few Strong Storms East of I-65 Possible... An interesting setup will unfold through the day, and could ultimately yield a threat for strong storms and a few mini- supercells around the I-75 corridor by this afternoon and evening. A closed upper low will drop south into the mid Mississippi River Valley by this evening. Meanwhile, a secondary shortwave will race up through the Tennessee Valley and into our region by this afternoon. The associated surface low is expected to move up the I- 75 corridor. This will create a locally veered wind profile as surface winds with the northward advancing triple point back beneath a 30 knot low level jet. Forecast soundings show a favorable hodograph to support rotating storms, however the big question will be whether we are able to destabilize ahead of these conditions late morning and early afternoon. Given the degree of expected cloud cover, confidence will stay low in the overall strong storm threat but wanted to note the potential if the modest instability offered by some of the models is realized. Like the SPC outlook of the slight and marginal categories, and the tornado probs. Will also note how low LCL's will be, which would help the tornado threat a bit if robust updrafts are able to develop. Will have to monitor the potential destabilization in our east as we move through the day. I- 65 and westward should expect widespread showers and a few rumbles of thunder. Some of the showers could be heavy at times given the moist column, and some of the CAM's suggest localized rainfall amounts around 1 inch. Otherwise, highs today will struggle under the heavy cloud cover and precipitation. This will put us about 10 degrees below normal values for this time of year. Look for the mid and upper 60s in most spots. The deep upper low will sit over the tri-state (IN/KY/OH) confluence tonight with a mid level dry slot likely drying out southern KY for some of the overnight. Meanwhile, scattered to numerous showers should continue near the low center over southern IN and north central KY. Look for lows in the mid 50s. One final shortwave rotates through the parent low on Thursday, bringing numerous showers with it. Highs won't make it out of the 60s east and barely into the 70s west. .Long Term (Thursday night through Tuesday)... Issued at 325 AM EDT Wed May 24 2017 ...Warmer for the Memorial Day Weekend with MCS activity Possible... Thursday Night - Friday... Progressive shortwave ridging will bring a brief dry spell and much warmer conditions by Friday. After a chilly Friday morning in the mid 50s, highs on either side of 80 will be a couple degrees above climo for this time of year. Do have to keep a slight chance of a shower or storm in across southern IN Friday afternoon as a weak disturbance slides in behind the departing upper ridge axis. Memorial Day Weekend... A frontal boundary looks to develop somewhere over or near the region for the weekend, with scattered showers and storms developing along it through Saturday. Temperatures will depend on where the boundary sets up, but will go with highs in the low 80s for Saturday. By Saturday night into Sunday, a strong trough develops over the central and northern Plains with an associated surface low developing ahead of it. Most models agree this low will track to our NW up into the Great Lakes, keeping us warm and unstable. As better forcing arrives Saturday night into Sunday, more widespread showers and storms are expected. Depending on ultimate frontal boundary position and how much we destabilize, some stronger storms may be possible. Cold front looks to pass through Sunday night, with a mid level dry slot bringing drier conditions into Memorial Day. Lows will be back around the 60 degree mark for Sunday night, followed by highs around 80 on Monday. Some wrap around showers may move back into southern Indiana by later Monday as a deep upper low spins over the northern Great Lakes. Tuesday... Another chance for showers arrives Tuesday as shortwave embedded in the parent trough rotates through our region. A few T-storms may be possible by Tuesday afternoon, with highs in the upper 70s to 80 degrees. && .Aviation (18Z TAF Update)... Issued at 157 PM EDT Wed May 24 2017 Precipitation is currently lifting away from KSDF and KLEX. Both sites will see some sun this afternoon. Rain that is currently over KBWG will move northeast over SDF and then LEX for another round of showers later this evening. KBWG is experiencing MVFR conditions due to reduced visibilities with the rain. This will improve to low level VFR during the late evening and early morning until ceilings fall back to MVFR before sunrise. KSDF will fall into MVFR this evening due to low ceilings and stay there through most of tomorrow. KSDF may see IFR conditions as they near midnight. KLEX will fall into MVFR conditions this evening because of dropping ceilings. As the ceiling in KLEX continues to fall expect IFR conditions through tomorrow morning. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........RAS Short Term.....BJS Long Term......BJS Aviation.......KDW
Hazardous weather outlook, May 24, 11:05 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1205 PM EDT Wed May 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-251615- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1205 PM EDT Wed May 24 2017 /1105 AM CDT Wed May 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected today as low pressure moves into the area. Some of the storms could become strong east of I-65 where locally heavy rainfall, gusty winds, and small hail will be possible. A brief tornado cannot be ruled out if stronger storms develop, especially east of a line from Lexington to Danville to Jamestown. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances for storms return for the holiday weekend as a stationary front over the Ohio Valley serves as a focus for development. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly in south-central and east-central Kentucky. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS/RAS
In the hours before
Special weather statement, May 24, 12:33 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1233 PM CDT WED MAY 24 2017
KYZ075-081-241800-
Monroe-Cumberland-
1233 PM CDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTHERN
CUMBERLAND COUNTIES...
At 1233 PM CDT, a strong thunderstorm was located 9 miles east of Red
Boiling Springs, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Tompkinsville, Gamaliel, Littrell, Meshack, Blythe, Harlan
Crossroads, Vernon, Peytonsburg, Stalcup and Hegira.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near bodies of water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3662 8582 3678 8556 3672 8525 3671 8526
3662 8540 3661 8557
TIME...MOT...LOC 1733Z 230DEG 26KT 3656 8568
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:23 PM CDT | Areal Flood Advisory | LMK | Boyle, Marion, Washington | 3 hr |
| May 24, 12:33 PM CDT | Special Weather Statement | LMK | Monroe | 27 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 35 min |
| May 24, 1:38 PM CDT | Special Weather Statement | LMK | Russell | 37 min |
| May 24, 1:44 PM CDT | Special Weather Statement | LMK | Hart | 31 min |
| May 24, 1:49 PM CDT | Special Weather Statement | LMK | Allen | 41 min |
| May 24, 1:52 PM CDT | Special Weather Statement | LMK | Russell | 38 min |
| May 24, 2:03 PM CDT | Special Weather Statement | LMK | Larue | 42 min |
| May 24, 2:25 PM CDT | Special Weather Statement | LMK | Casey | 35 min |
| May 24, 2:31 PM CDT | Special Weather Statement | LMK | Hart | 44 min |
| May 24, 2:34 PM CDT | Special Weather Statement | LMK | Nelson | 41 min |
| May 24, 2:38 PM CDT | Areal Flood Advisory | LMK | Hardin, Hart, Larue | 3 hr |
| May 24, 2:46 PM CDT | Special Weather Statement | LMK | Lincoln | 29 min |
| May 24, 3:08 PM CDT | Special Weather Statement | LMK | Nelson | 37 min |
| May 24, 3:11 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 49 min |
| May 24, 3:41 PM CDT | Special Weather Statement | LMK | Spencer | 34 min |
| May 24, 4:31 PM CDT | Flash Flood Watch | LMK | Anderson, Bourbon, Clark, Fayette, Franklin, Harrison and 8 more | 11 hr |
| May 24, 6:21 PM CDT | Areal Flood Advisory | LMK | Henry, Oldham, Trimble | 4 hr |
| May 24, 6:27 PM CDT | Areal Flood Advisory | LMK | Jefferson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.